New York, 2022

Damaging Winds in New York, August 21, 2022

August 21, 2022 · NWS BUF · 2 events in 2 counties and zones

A nearby upper low and building instability resulted in isolated severe storms during the afternoon across the eastern Lake Ontario region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A nearby upper low and building instability resulted in isolated severe storms during the afternoon across the eastern Lake Ontario region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 21, 1:01 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 1:01 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 PM EDT Sun Aug 21 2022

.SYNOPSIS...
More showers and thunderstorms expected today as low pressure to our
west inches closer to the Lower Lakes. Unsettled weather will
continue tonight through the first half of the week. Drier weather
returns for Wednesday before more unsettle weather returns for the
later half of the week as a cold front approaches the region.

&&

.NEAR TERM /THROUGH MONDAY/...
An area of showers with embedded thunderstorms is exiting our
eastern portion of the CWA (Jefferson/Lewis Co.) this afternoon. We
should see a break in storms there before more develop later
this afternoon.

Elsewhere...regional radars show two areas of convection, one
crossing central PA and the other area is to our SW moving across
Lake Erie and Erie PA. This will become our focus as we move
through the afternoon into this evening. With some measure of
clearing having taken place, insolation in combination with the
moist environment will potentially allow CAPE values to build
between 1000- 1500 J/KG. Given what has occur the previous day,
25-30 knots of 0- 6KM shear should be enough to support some
stronger storms capable of producing strong gusty winds and
hail. That said...SPC has placed parts our our area ( S. Tier)
in a Marginal Risk for severe weather today. Have mentioned this
in the HWO. Additionally...with PW values of 1.5 to 1.7 inches,
any of the stronger storms should be efficient rain makers but
will likely be moving right along limiting the flood potential.
The only concern could be training of cells over the same
locations. Will need to keep an eye out for that.

Tonight through Monday...the mid-level low will slowly meander east
while opening up into a trough as its axis slowly crosses the region
with periods of showers and some thunderstorms over this time frame.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The mid-level trough axis will finally begin to meander its way
through the CWA on Monday night and exit the area to the east on
Tuesday. Remaining lift ahead of the axis will drive shower chances
on Monday night, however drier air will start to filter into the
area by Tuesday. This drier air will be offset by cooling mid-level
temperatures and thus steeper mid-level lapse rates by Tuesday
daytime. This will bring with it a diurnal increase in shower
activity, especially inland from the lakes.

Diurnal showers from Tuesday will die quickly into Tuesday night as
dry and cold advection in the boundary layer take hold. This will
essentially end the rather prolonged unsettled pattern we will have
been in by then fairly abruptly.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Precipitation chances will dwindle by mid week as high pressure
slowly builds into the Great Lakes within general northwest flow
aloft. This will result in lower temperatures and humidity. The only
small mention of showers during this period will come with a weak
frontal boundary that will traverse the area late Thursday into
Friday as a shortwave impulse works into the region within the
northwesterly upper level flow.

Very late in the period, the trough over the Northeast starts to
show some indications in ensemble data of starting to retreat into
the Canadian maritimes. Once this occurs, ridging aloft starts to
build into the central Great Lakes. This may well be a prelude to
warmer conditions by the end of weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mid-level low to our west will inch ever so slowly east bringing
periods of showers and thunderstorms today into tonight. A brief
lull in the action before additional storms fire later this
afternoon bringing once again some restrictions (IFR-LIFR) at area
terminals. That said...there will likely be prolonged periods of VFR
conditions in between the showers and storms today.

Tonight...the mid-level low will continue its trek east with
additional showers and storms across the region. Again...any
stronger storms will bring brief restrictions at area terminals.

Outlook...

Monday...VFR/MVFR with showers and some thunderstorms.
Tuesday...mainly VFR but localized MVFR conditions in some showers
and thunderstorms.
Wednesday and THURSDAY...VFR.
Friday...mainly VFR with chance showers.

&&

.MARINE...
Winds will generally be 10 knots or less with waves 2 feet or less
through Monday. It will be a bit choppier on the east end of Lake
Ontario, though conditions should remain below Small Craft Advisory
criteria.

With the lighter winds and lower waves, the main hazard for today
into Monday will be thunderstorms at times. Any thunderstorms will
be capable of producing frequent lightning, gusty winds and small
hail as well as heavy downpours.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...MF
LONG TERM...MF
AVIATION...AR
MARINE...AR/EAJ
Hazardous weather outlook, Aug 21, 12:51 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
151 PM EDT Sun Aug 21 2022

NYZ001>008-010>014-221800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-
151 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
151 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-085-221800-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
151 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop again this afternoon. Some of
the stronger storms will have the potential to produce frequent
lightning, gusty winds and very heavy rainfall this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 21, 1:50 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT Sun Aug 21 2022

NYZ019-211930-
Chautauqua NY-
250 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southern Chautauqua
County through 330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Findley Lake, or 17 miles east of Erie, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Westfield, Mayville, Clymer, Long Point State Park, Chautauqua
Institution, Findley Lake, Lake Erie State Park, Chautauqua,
Portland, Ripley, Stockton, Gerry, Brocton, Mina, French Creek,
Sherman, Cassadaga, Sinclairville, Panama and Bemus Point.

This includes the following highways...
 Interstate 90 between exits 60 and 61.
 Interstate 86 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 7976 4228 7973 4229 7974 4244 7946
      4223 7915 4200 7952 4200 7976
TIME...MOT...LOC 1850Z 231DEG 21KT 4216 7975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 21, 2:32 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
332 PM EDT Sun Aug 21 2022

NYZ019-020-085-212015-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
332 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and Chautauqua Counties through 415 PM
EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Erie State Park, or near Fredonia, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Evans, Westfield, Lakewood, Gowanda,
Silver Creek, Falconer, Angola, Mayville, Clymer, Long Point State
Park, Jamestown West, SUNY Fredonia, Chautauqua Institution, Lake
Erie State Park, Findley Lake, Evangola State Park and Angola on the
Lake.

This includes the following highways...
 Interstate 90 between exits 58 and 60.
 Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4225 7976 4267 7903 4238 7878 4200 7922
      4200 7976
TIME...MOT...LOC 1932Z 232DEG 20KT 4241 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 21, 3:00 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
400 PM EDT Sun Aug 21 2022

NYZ005-006-008-212045-
Oswego NY-Lewis NY-Northern Cayuga NY-
400 PM EDT Sun Aug 21 2022

...A cluster of strong thunderstorms will impact portions of
southern Lewis, Cayuga and Oswego Counties through 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Jordan, or near Baldwinsville, moving northeast
at 35 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Weedsport, Redfield, Cato, Selkirk Shores State Park, Highmarket,
Mexico Point State Park, Nine Mile Point, Battle Island State Park,
Hastings, Scriba, Volney, Richland, Constantia, West Monroe and
Palermo.

This includes the following highways...
 Interstate 90 near exit 40.
 Interstate 81 between exits 32 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4342 7553 4348 7581 4333 7589 4315 7588
      4318 7600 4327 7620 4320 7622 4324 7626
      4320 7628 4323 7631 4323 7648 4303 7649
      4303 7669 4340 7671 4354 7646 4372 7512
      4361 7511
TIME...MOT...LOC 1959Z 239DEG 33KT 4311 7644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 21, 4:03 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Sun Aug 21 2022

NYZ020-085-212145-
Cattaraugus NY-Southern Erie NY-
503 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northern Cattaraugus
and southeastern Erie Counties through 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gowanda, or 16 miles northwest of Salamanca, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springville, Gowanda, Ashford, Arcade, East Concord, Ashford Hollow,
Concord, Yorkshire, Holland, Sardinia, New Albion, Dayton, Napoli,
Little Valley, Delevan, East Otto, Cattaraugus, Otto, Ellicottville
and Lime Lake-Machias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4219 7890 4240 7905 4265 7856 4254 7846
      4252 7846 4252 7844 4240 7834
TIME...MOT...LOC 2102Z 241DEG 21KT 4237 7891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Ft Drum radar (KTYX), 61 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
August 21, 4:23 PM EST
Where
Oswego County, 0.69 mi N of Constantia
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.260, -76.000

Trees and wires were downed.

Thunderstorm Wind, Jefferson

When
August 21, 5:17 PM EST
Where
Jefferson County, 0.85 mi NE of Dexter
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.010, -76.040

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053727, 1053728.